Alert archive / Utah / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 2, NWS Salt Lake City, UT

May 5, 2009Cache County, Rich County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at May 5, 2009, 3:04 PM MDT for Cache County, Rich County, Utah. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2009, 3:04 PM MDT (21:04 UTC)
Expired
May 5, 2009, 3:46 PM MDT
In force
42 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

Counties Cache County, UT, Rich County, UT

The radar

The Salt Lake City radar (KMTX), 105 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 9.1 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2009-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2009-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2068 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 052104
SVRSLC
UTC005-033-052145-
/O.NEW.KSLC.SV.W.0002.090505T2104Z-090505T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
304 PM MDT TUE MAY 5 2009

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CACHE COUNTY IN UTAH
  NORTHWESTERN RICH COUNTY IN UTAH

* UNTIL 345 PM MDT

* AT 301 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 8 MILES NORTH OF
  SMITHFIELD...OR 12 MILES SOUTHEAST OF PRESTON...AND MOVING EAST AT
  35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES SOUTH OF GARDEN CITY BY 330 PM MDT...
  LAKETOWN BY 340 PM MDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 4198 11126 4163 11136 4187 11191 4201 11184
      4201 11160
TIME...MOT...LOC 2104Z 290DEG 32KT 4193 11175

$$

LC
2 follow-up statements
000 
WWUS55 KSLC 052126
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
326 PM MDT TUE MAY 5 2009

UTC005-033-052145-
/O.CON.KSLC.SV.W.0002.000000T0000Z-090505T2145Z/
RICH UT-CACHE UT-
326 PM MDT TUE MAY 5 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR NORTHERN CACHE AND NORTHWESTERN RICH COUNTIES...

AT 323 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES WEST OF
MEADOWVILLE...OR ABOUT 12 MILES WEST OF LAKETOWN...MOVING SOUTHEAST
AT 45 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES SOUTHWEST OF LAKETOWN BY 335 PM MDT...

THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

LAT...LON 4198 11126 4163 11136 4187 11191 4201 11184
      4201 11160
TIME...MOT...LOC 2126Z 310DEG 38KT 4180 11151

$$

NH
000 
WWUS55 KSLC 052146
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
346 PM MDT TUE MAY 5 2009

UTC005-033-052155-
/O.CAN.KSLC.SV.W.0002.000000T0000Z-090505T2145Z/
RICH UT-CACHE UT-
346 PM MDT TUE MAY 5 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CACHE AND
NORTHWESTERN RICH COUNTIES IS CANCELLED...

THE STORM HAS WEAKENED THEREFORE THE WARNING FOR NORTHERN CACHE AND 
NORTHWESTERN RICH COUNTIES HAS BEEN CANCELLED. 

LAT...LON 4198 11126 4163 11136 4187 11191 4201 11184
      4201 11160
TIME...MOT...LOC 2145Z 290DEG 32KT 4180 11129

$$

NH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 9:52 AM MDT, 5 hours 12 minutes earlier.

Area forecast discussion, May 5, 9:52 AM MDT, 5 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
952 AM MDT TUE MAY 5 2009

.SYNOPSIS...A MILD WESTERLY FLOW ALOFT WILL PERSIST ACROSS THE
GREAT BASIN THE NEXT SEVERAL DAYS. A SERIES OF WEAK WEATHER
DISTURBANCES EMBEDDED IN THIS FLOW WILL CLIP FAR NORTHERN UTAH
THROUGH THE COMING WEEKEND.

&&

.DISCUSSION...SHORT WAVE TROUGH EMBEDDED IN MEAN ZONAL FLOW
PATTERN IS CURRENTLY POSITIONED OVER FAR WESTERN WASHINGTON AND
THE IDAHO PAN HANDLE PER LATEST WATER VAPOR IMAGERY. SAID TROUGH
IS POISED TO RAPIDLY MOVE WEST TO EAST ACROSS THE NORTHERN
ROCKIES THROUGH THE DAY TODAY. WEAK COLD ADVECTION AT THE LOW
LEVELS ASSOCIATED WITH THE LEADING EDGE OF THIS SHORT WAVE HAS
PUSHED THROUGH THE NORTHERN QUARTER OF THE STATE...AND AIDED IN
ENHANCING LOW LEVEL INSTABILITY EARLY THIS MORNING. THIS COUPLED
FAVORABLE UPPER JET POSITIONING AND .60 INCHES PW PER THIS
MORNINGS 12Z KSLC RAOB HAS BEEN JUST ENOUGH TO SCATTER SHOWERS
ACROSS THE NORTH. AT THIS POINT HOWEVER...MOST OF THE DYNAMICALLY
DRIVEN SHOWERS ARE DISSIPATING.

SHORT RANGE GUIDANCE AGREES ON A WEAK WARM ADVECTION TRANSITION
FOR THE AFTERNOON HOURS TODAY FROM ABOUT OGDEN SOUTH...WITH MID
LEVEL DRY AIR PUSHING IN FROM THE WEST. ANTICIPATE LOW LEVEL
INSTABILITY WILL REMAIN IN PLACE ACROSS PORTIONS OF THE CENTRAL
AND SOUTHERN WASATCH FRONT FOR A SLIGHT THREAT OF AFTERNOON
CONVECTIVELY DRIVEN SHOWER DEVELOPMENT...BUT INSTABILITY DOES NOT
APPEAR TO BE DEEP ENOUGH FOR ANY MENTION OF THUNDER OUTSIDE OF THE
NORTHERN MOUNTAINS/CACHE VALLEY AREA FOR THIS AFTERNOON WERE
SLIGHTLY DEEPER INSTABILITY SHOULD REMAIN IN PLACE. HAVE UPDATED
GRIDS DOWN THESE LINES.

ZONAL FLOW IS EXPECTED TO PERSIST THROUGH THE WEEKEND...WITH
ONLY VERY WEAK LOW LEVEL COOL PUSHES FOR THE FAR NORTH ANTICIPATED
TOMORROW AND AGAIN ON THURSDAY AS SUBTLE SYSTEMS RACE NORTH ALONG
THE CANADIAN BORDER. ANTICIPATE TEMPS ACROSS NORTHERN UTAH WILL
REMAIN AT OR SLIGHTLY BELOW NORMAL DUE TO THIS...WITH NEAR NORMAL
TEMPS ELSEWHERE ACROSS THE STATE.

MID RANGE GUIDANCE DOES AGREE THAT ZONAL FLOW WILL BUCKLE EARLY
NEXT WEEK AS A GULF OF ALASKA LOW BEGINS A GENERAL NORTHWEST TO
SOUTHEAST PROGRESSION TOWARDS THE PACIFIC NORTHWEST. THE HANDLING
OF THE PROGRESSION OF THIS SYSTEM STILL DIVERGES PAST DAY 6...SO
WILL WAIT FOR ALL THE 12Z RUNS TO ARRIVE BEFORE FOCUSING MORE ON
THE LONGER RANGE.

&&

.AVIATION...CIGS ARE EXPECTED TO SCATTER OUT SOME FOR THIS
AFTERNOON...WITH DECKS REMAINING AT OR ABOVE CREST LEVEL. THAT
SAID...A 20 PERCENT CHANCE EXISTS THAT CIGS WILL BRIEFLY LOWER
BELOW 6000FT AGL THIS AFTERNOON ACROSS THE NORTHERN APPROACHES.
SOUTHEAST WINDS ARE EXPECTED TO SWITCH TO THE NORTHWEST BETWEEN
18-20Z...AND SHOULD REMAIN IN PLACE THROUGH THE 03Z WINDOW.

&&

.FIRE WEATHER...ACROSS NORTHERN DISTRICTS A MOIST SYSTEM WILL KEEP
RH VALUES WELL ABOVE CRITICAL VALUES THIS AFTERNOON. ACROSS THE FAR
SOUTHERN DISTRICTS NEAR THE ARIZONA BORDER...RH VALUES ARE EXPECTED
TO BECOME CRITICAL THIS AFTERNOON WITH SPORADIC WIND GUSTS REACHING
CRITICAL LEVELS. HOWEVER...FUELS WERE REPORTED TO NOT BE CRITICAL AT
THIS TIME.

LOOKING AHEAD TO TOMORROW...SIMILAR CONDITIONS ARE EXPECTED ACROSS
THE SOUTHERN DISTRICTS...WITH A DRYING TREND ACROSS CENTRAL AND MANY
NORTHERN UTAH SITES AS THE NEXT MOIST SYSTEM AFFECTS THE IDAHO
BORDER REGION AND NORTHWARD.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

PUBLIC/AVIATION...MERRILL
FIRE WEATHER...ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

Nearby

Severe Thunderstorm Warnings in Utah, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.